Life-threatening acute adverse cutaneous drug reactions.
Adverse cutaneous reactions to drugs are frequent, affecting 2% to 3% of all hospitalized patients. Fortunately, only about 2% of adverse cutaneous reactions are severe and very few are fatal. Stevens-Johnson syndrome and toxic epidermal necrolysis are severe life-threatening diseases with a mortality rate reaching 30%, and only prompt recognition and diagnosis, withdrawal of the offensive drug, and referral to an intensive care unit or burn care unit might improve the prognosis and save the patient's life. Drug eruption with eosinophilia and systemic symptoms syndrome, formerly termed drug hypersensitivity syndrome, is a rather distinct severe adverse drug reaction (ADR) characterized by eruption, fever, lymph node enlargement, and single or multiple organ involvement, with a high morbidity and a mortality rate of 10%. These severe ADRs, together with serum sickness-like syndrome, are discussed in this review. Other severe reactions, such as anaphylaxis and vasculitis, are discussed elsewhere in this issue. Although most of the readers, particularly those in the outpatient arena, will not be treating these patients, they are the ones who will see them first, diagnose them, realize the potential danger in their condition, and refer them to the appropriate treatment venue. Therefore, dermatologists should be familiar with these conditions and be prepared to handle them adequately.
Dermatology Unit, Kaplan Medical Center, 76100 Rechovot, Israel. firstname.lastname@example.org
SourceClinics in dermatology 23:2 pg 171-81
Epidermal Necrolysis, Toxic
Severity of Illness Index
Pub Type(s)Journal Article